Upper backache for 1 year and lifelong Hep C - Myeloma?
For almost a year now, and getting progressively worse in recent months, I have been having mid to upper back ache and discomfort, which feels like bone weakness. At first I thought that it could be a problem with my posture, though my posture has always been very good (straight back) and I am not in any new routine of sitting at a computer.
It has also started to ache around my shoulder blades, and I feel the need to get it looked at now, which I will do.
A few days ago, for something unrelated, I had some blood work done and it was found that my ESR is high (thought not extremely so) as well as my Ferritin being very low, with Vitamin D deficiency.
I also have chronic Hepatitis C virus which I have had since birth, for 30 years. I am concerned about the possibility of myeloma. Is this completely unwarranted?
I also have multiple ovarian cysts. Could they be causing - specifically, upper - back ache and discomfort / weakness?
I am sorry to know about your illness. Your body ache and backache could all be related to vitamin D deficiency which you have been recently diagnosed with. People infected with hepatitis C have a higher risk of developing multiple myeloma. Since you have been infected with hepatitis C virus since 30 years so you definitely need to be screened for it. In myeloma, the abnormal plasma cells lead to bone destruction and cause moderate to severe pain and in some cases fracture and collapse. Ovarian cysts usually cause abdominal fullness, indigestion or difficult bowel movements .So your backache doesn’t seem to be related to these cysts. I will advise you to get your serum calcium levels done and also other related tests to rule out multiple myeloma. High ESR could be due to any chronic illness/infection .Low serum ferritin could be possibly due to liver disease in your case. Consult your doctor for thorough evaluation. Hope it helps. Do write to us again.
I thought I would give a brief follow up. Since my last post a year ago, I've had further blood work (though not very recently), and my ESR went back down to normal range in the last test for it (which was many months ago). I don't know what it is now.
I just wanted to ask: a couple of months ago, I ended a 3 month long course of once-weekly 50,000 IU of Vitamin D supplements.
The intermittent bone pain I had previously been experiencing (ribs, shoulder, shoulder blade and hip) has now come back, and has become a little stronger. I'm wondering whether, after the supplementation, I can still assume this pain is from the vitamin d deficiency (which I'm hoping I have successfully treated)?
Does it take a while before the supplements raise my Vit D levels back to normal and reverse any symptoms? Or is it unlikely the pains are from the earlier vitamin D deficiency?
I have yet to check my current levels after the supplementation, but will do soon.
I have also had an intermittent, intense itch in my right hand (not the palm, but the webbing between the thumb and index finger). That has never subsided, but in recent months I have developed an itch all over my body which feels quite deep.
All of this has brought up concerns about something more serious -and only because of my medical history of chronic hepatitis c.
Do I have any reason to be concerned? Any opinions as to whether the original low vitamin d levels could be causing the pain especially, would be most welcome and appreciated.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.